Pediatr Emerg Care. 2013 Nov;29(11):1207-9. doi: 10.1097/PEC.0b013e3182aa1384.
Can ophthalmic drops cause central nervous system depression and cardiogenic shock in infants?
Kiryazov K, Stefova M, Iotova V.
From the Department of Pediatrics, University Multiprofile Hospital for Active Treatment «Sveta Marina,» Varna, Bulgaria.
Topical ocular medications have been widely prescribed and successfully used in children for the management of different ophthalmic disorders. We present 2 infants admitted to our pediatric intensive care unit who developed altered state of consciousness, hypotonia, hypothermia, bradycardia, and apnea after instillation of ophthalmic drops. The second infant also had hypotension and broncho-obstruction. Few days before admission, both infants were diagnosed with congenital glaucoma, and topical antiglaucoma treatment was initiated. Ophthalmic drops with brimonidine and brinzolamide were prescribed to both patients, whereas the second infant also received topical timolol. After elimination of other possible causes, the diagnosis of intoxication with topical antiglaucoma medications was established. After discontinuation of eye drops and vigorous symptomatic treatment, both infants recovered without sequels. Topically applied ophthalmic drops may cause life-threatening systemic adverse effects in infants, such as central nervous system depression and cardiogenic shock. Moreover, these 2 patients illustrate the importance of careful evaluation of all topical medications and their consideration as possible causes of the derangements in critically ill infants.